Background: Treatment with BRAF inhibitors (BRAFI) and MEK inhibitors (MEKI) causes cutaneous reactions in children, limiting dosing or resulting in treatment cessation. The spectrum and severity of these reactions is not defined.
Objective: To determine the frequency and spectrum of cutaneous reactions in children receiving BRAFI and MEKI and their effects on continued therapy.
Methods: A multicenter, retrospective study was conducted at 11 clinical sites in the United States and Canada enrolling 99 children treated with BRAFI and/or MEKI for any indication from January 1, 2012, to January 1, 2018.
Results: All children in this study had a cutaneous reaction; most had multiple, with a mean per patient of 3.5 reactions on BRAFI, 3.7 on MEKI, and 3.4 on combination BRAFI/MEKI. Three patients discontinued treatment because of a cutaneous reaction. Treatment was altered in 27% of patients on BRAFI, 39.5% on MEKI, and 33% on combination therapy. The cutaneous reactions most likely to alter treatment were dermatitis, panniculitis, and keratosis pilaris-like reactions for BRAFI and dermatitis, acneiform eruptions, and paronychia for MEKI.
Conclusions: Cutaneous reactions are common in children receiving BRAFI and MEKI, and many result in alterations or interruptions in oncologic therapy. Implementing preventative strategies at the start of therapy may minimize cutaneous reactions.
Keywords: BRAF inhibitor; MEK inhibitor; drug reaction; medical dermatology; oncology; pediatric dermatology.
Copyright © 2020 American Academy of Dermatology, Inc. All rights reserved.